doi: 10.3934/dcds.2020348

Steady asymmetric vortex pairs for Euler equations

1. 

NYU, Abu Dhabi, Saadiyat Marina District, P.O. Box 129188, Abu Dhabi, UAE

2. 

IRMAR, Université de Rennes 1, Campus de Beaulieu, 35 042 Rennes cedex, France

Received  January 2020 Revised  August 2020 Published  October 2020

In this paper, we study the existence of co-rotating and counter-rotating unequal-sized pairs of simply connected patches for Euler equations. In particular, we prove the existence of curves of steadily co-rotating and counter-rotating asymmetric vortex pairs passing through a point vortex pairs with unequal circulations. We also provide a careful study of the asymptotic behavior for the angular velocity and the translating speed close to the point vortex pairs.

Citation: Zineb Hassainia, Taoufik Hmidi. Steady asymmetric vortex pairs for Euler equations. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020348
References:
[1]

T. Bartsch and M. Sacchet, Periodic solutions with prescribed minimal period of vortex type problem in domains, Nonlinearity, 31 (2018), 2156-2172.  doi: 10.1088/1361-6544/aaaf2d.  Google Scholar

[2]

J. Burbea, Motions of vortex patches, Lett. Math. Phys., 6 (1982), 1-16.  doi: 10.1007/BF02281165.  Google Scholar

[3]

A. CastroD. Córdoba and J. Gómez-Serrano, Existence and regularity of rotating global solutions for the generalized surface quasi-geostrophic equations, Duke Math. J., 165 (2016), 935-984.  doi: 10.1215/00127094-3449673.  Google Scholar

[4]

A. Castro, D. Córdoba and J. Gómez-Serrano, Uniformly rotating analytic global patch solutions for active scalars, Ann. PDE, 2 (2016), Art. 1, 34 pp. doi: 10.1007/s40818-016-0007-3.  Google Scholar

[5]

A. CastroD. Córdoba and J. Gómez-Serrano, Uniformly rotating smooth solutions for the incompressible 2D Euler equations, Arch. Ration. Mech. Anal., 231 (2019), 719-785.  doi: 10.1007/s00205-018-1288-3.  Google Scholar

[6]

G. S. Deem and N. J. Zabusky, Vortex waves: Stationary V-states interactions, recurrence, and breaking, Phys. Rev. Lett., 40 (1978), 859-862.   Google Scholar

[7]

F. de la HozZ. Hassainia and T. Hmidi, Doubly connected V-states for the generalized surface quasi-geostrophic equations, Arch. Ration. Mech. Anal., 220 (2016), 1209-1281.  doi: 10.1007/s00205-015-0953-z.  Google Scholar

[8]

F. de la HozZ. HassainiaT. Hmidi and J Mateu, An analytical and numerical study of steady patches in the disc, Anal. PDE, 9 (2016), 1609-1670.  doi: 10.2140/apde.2016.9.1609.  Google Scholar

[9]

D. G. Dritschel, A general theory for two-dimensional vortex interactions, J. Fluid Mech., 293 (1995), 269-303.  doi: 10.1017/S0022112095001716.  Google Scholar

[10]

D. G. DritschelT. Hmidi and C. Renault, Imperfect bifurcation for the quasi-geostrophic shallow-water equations, Arch. Ration. Mech. Anal., 231 (2019), 1853-1915.  doi: 10.1007/s00205-018-1312-7.  Google Scholar

[11]

L. E. Fraenkel, An Introduction to Maximum Principles and Symmetry in Elliptic Problems, Cambridge Tracts in Mathematics, 128. Cambridge University Press, Cambridge, 2000. doi: 10.1017/CBO9780511569203.  Google Scholar

[12]

C. Garcìa, T. Hmidi and J. Mateu, Time periodic solutions for 3D quasi-geostrophic model, preprint, arXiv: 2004.01644. Google Scholar

[13]

C. GarcìaT. Hmidi and J. Soler, Non uniform rotating vortices and periodic orbits for the two-dimensional Euler equations, Arch. Ration. Mech. Anal., 238 (2020), 929-1085.  doi: 10.1007/s00205-020-01561-z.  Google Scholar

[14]

J. Gómez-Serrano, On the existence of stationary patches, Adv. Math., 343 (2019), 110-140.  doi: 10.1016/j.aim.2018.11.012.  Google Scholar

[15]

J. Gómez-Serrano, J. Park, J. Shi and Y. Yao, Symmetry in stationary and uniformly-rotating solutions of active scalar equations, preprint, arXiv: 1908.01722. Google Scholar

[16]

Z. Hassainia and T. Hmidi, On the V-States for the generalized quasi-geostrophic equations, Comm. Math. Phys., 337 (2015), 321-377.  doi: 10.1007/s00220-015-2300-5.  Google Scholar

[17]

Z. HassainiaN. Masmoudi and M. H. Wheeler, Global bifurcation of rotating vortex patches, Comm. Pure Appl. Math., 73 (2020), 1933-1980.  doi: 10.1002/cpa.21855.  Google Scholar

[18]

T. Hmidi, On the trivial solutions for the rotating patch model, J. Evol. Equ., 15 (2015), 801-816.  doi: 10.1007/s00028-015-0281-7.  Google Scholar

[19]

T. Hmidi and C. Renault, Existence of small loops in a bifurcation diagram near degenerate eigenvalues, Nonlinearity, 30 (2017), 3821-3852.  doi: 10.1088/1361-6544/aa82ef.  Google Scholar

[20]

F. de la HozT. HmidiJ. Mateu and J. Verdera, Doubly connected $V$-states for the planar Euler equations, SIAM J. Math. Anal., 48 (2016), 1892-1928.  doi: 10.1137/140992801.  Google Scholar

[21]

T. Hmidi and J. Mateu, Bifurcation of rotating patches from Kirchhoff vortices, Discrete Contin. Dyn. Syst., 36 (2016), 5401-5422.  doi: 10.3934/dcds.2016038.  Google Scholar

[22]

T. Hmidi and J. Mateu, Degenerate bifurcation of the rotating patches, Adv. Math., 302 (2016), 799-850.  doi: 10.1016/j.aim.2016.07.022.  Google Scholar

[23]

T. Hmidi and J. Mateu, Existence of corotating and counter-rotating vortex pairs for active scalar equations, Comm. Math. Phys., 350 (2017), 699-747.  doi: 10.1007/s00220-016-2784-7.  Google Scholar

[24]

T. HmidiJ. Mateu and J. Verdera, Boundary regularity of rotating vortex patches, Arch. Ration. Mech. Anal., 209 (2013), 171-208.  doi: 10.1007/s00205-013-0618-8.  Google Scholar

[25]

T. HmidiJ. Mateu and J. Verdera, On rotating doubly connected vortices, J. Differential Equations, 258 (2015), 1395-1429.  doi: 10.1016/j.jde.2014.10.021.  Google Scholar

[26]

G. Keady, Asymptotic estimates for symmetric vortex streets, J. Austral. Math. Soc. Ser. B, 26 (1985), 487-502.  doi: 10.1017/S0334270000004677.  Google Scholar

[27]

G. Kirchhoff, Vorlesungen uber Mathematische Physik, Leipzig, 1874. Google Scholar

[28]

P. K. Newton, The $N$-Vortex Problem, Analytical techniques. Applied Mathematical Sciences, 145. Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[29]

J. Norbury, Steady planar vortex pairs in an ideal fluid, Comm. Pure Appl. Math., 28, (1975), 679–700. doi: 10.1002/cpa.3160280602.  Google Scholar

[30]

E. A. Overman II, Steady-state solutions of the Euler equations in two dimensions. II. Local analysis of limiting $V$-states, SIAM J. Appl. Math., 46 (1986), 765-800.  doi: 10.1137/0146049.  Google Scholar

[31]

R. T. Pierrehumbert, A family of steady, translating vortex pairs with distributed vorticity, Journal of Fluid Mechanics, 99 (1980), 129-144.  doi: 10.1017/S0022112080000559.  Google Scholar

[32]

C. Renault, Relative equilibria with holes for the surface quasi-geostrophic equations, J. Differential Equations, 263 (2017), 567-614.  doi: 10.1016/j.jde.2017.02.050.  Google Scholar

[33] P. G. Saffman, Vortex dynamics. Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge University Press, New York, 1992.   Google Scholar
[34]

P. G. Saffman and R. Szeto, Equilibrium shapes of a pair of equal uniform vortices, Phys. Fluids, 23 (1980), 2339-2342.  doi: 10.1063/1.862935.  Google Scholar

[35]

B. Turkington, Corotating steady vortex flows with $N$-fold symmety, Nonlinear Anal., 9 (1985), 351-369.  doi: 10.1016/0362-546X(85)90059-8.  Google Scholar

[36]

H. M. WuE. A. Overman II and N. J. Zabusky, Steady-state solutions of the Euler equations in two dimensions: rotating and translating $V$-states with limiting cases I. Numerical algorithms ans results, J. Comput. Phys., 53 (1984), 42-71.  doi: 10.1016/0021-9991(84)90051-2.  Google Scholar

[37]

V. I. Yudovič, Non-stationnary flows of an ideal incompressible fluid, Ž. Vyčisl. Mat i Mat. Fiz., 3 (1963), 1032–1066.  Google Scholar

show all references

References:
[1]

T. Bartsch and M. Sacchet, Periodic solutions with prescribed minimal period of vortex type problem in domains, Nonlinearity, 31 (2018), 2156-2172.  doi: 10.1088/1361-6544/aaaf2d.  Google Scholar

[2]

J. Burbea, Motions of vortex patches, Lett. Math. Phys., 6 (1982), 1-16.  doi: 10.1007/BF02281165.  Google Scholar

[3]

A. CastroD. Córdoba and J. Gómez-Serrano, Existence and regularity of rotating global solutions for the generalized surface quasi-geostrophic equations, Duke Math. J., 165 (2016), 935-984.  doi: 10.1215/00127094-3449673.  Google Scholar

[4]

A. Castro, D. Córdoba and J. Gómez-Serrano, Uniformly rotating analytic global patch solutions for active scalars, Ann. PDE, 2 (2016), Art. 1, 34 pp. doi: 10.1007/s40818-016-0007-3.  Google Scholar

[5]

A. CastroD. Córdoba and J. Gómez-Serrano, Uniformly rotating smooth solutions for the incompressible 2D Euler equations, Arch. Ration. Mech. Anal., 231 (2019), 719-785.  doi: 10.1007/s00205-018-1288-3.  Google Scholar

[6]

G. S. Deem and N. J. Zabusky, Vortex waves: Stationary V-states interactions, recurrence, and breaking, Phys. Rev. Lett., 40 (1978), 859-862.   Google Scholar

[7]

F. de la HozZ. Hassainia and T. Hmidi, Doubly connected V-states for the generalized surface quasi-geostrophic equations, Arch. Ration. Mech. Anal., 220 (2016), 1209-1281.  doi: 10.1007/s00205-015-0953-z.  Google Scholar

[8]

F. de la HozZ. HassainiaT. Hmidi and J Mateu, An analytical and numerical study of steady patches in the disc, Anal. PDE, 9 (2016), 1609-1670.  doi: 10.2140/apde.2016.9.1609.  Google Scholar

[9]

D. G. Dritschel, A general theory for two-dimensional vortex interactions, J. Fluid Mech., 293 (1995), 269-303.  doi: 10.1017/S0022112095001716.  Google Scholar

[10]

D. G. DritschelT. Hmidi and C. Renault, Imperfect bifurcation for the quasi-geostrophic shallow-water equations, Arch. Ration. Mech. Anal., 231 (2019), 1853-1915.  doi: 10.1007/s00205-018-1312-7.  Google Scholar

[11]

L. E. Fraenkel, An Introduction to Maximum Principles and Symmetry in Elliptic Problems, Cambridge Tracts in Mathematics, 128. Cambridge University Press, Cambridge, 2000. doi: 10.1017/CBO9780511569203.  Google Scholar

[12]

C. Garcìa, T. Hmidi and J. Mateu, Time periodic solutions for 3D quasi-geostrophic model, preprint, arXiv: 2004.01644. Google Scholar

[13]

C. GarcìaT. Hmidi and J. Soler, Non uniform rotating vortices and periodic orbits for the two-dimensional Euler equations, Arch. Ration. Mech. Anal., 238 (2020), 929-1085.  doi: 10.1007/s00205-020-01561-z.  Google Scholar

[14]

J. Gómez-Serrano, On the existence of stationary patches, Adv. Math., 343 (2019), 110-140.  doi: 10.1016/j.aim.2018.11.012.  Google Scholar

[15]

J. Gómez-Serrano, J. Park, J. Shi and Y. Yao, Symmetry in stationary and uniformly-rotating solutions of active scalar equations, preprint, arXiv: 1908.01722. Google Scholar

[16]

Z. Hassainia and T. Hmidi, On the V-States for the generalized quasi-geostrophic equations, Comm. Math. Phys., 337 (2015), 321-377.  doi: 10.1007/s00220-015-2300-5.  Google Scholar

[17]

Z. HassainiaN. Masmoudi and M. H. Wheeler, Global bifurcation of rotating vortex patches, Comm. Pure Appl. Math., 73 (2020), 1933-1980.  doi: 10.1002/cpa.21855.  Google Scholar

[18]

T. Hmidi, On the trivial solutions for the rotating patch model, J. Evol. Equ., 15 (2015), 801-816.  doi: 10.1007/s00028-015-0281-7.  Google Scholar

[19]

T. Hmidi and C. Renault, Existence of small loops in a bifurcation diagram near degenerate eigenvalues, Nonlinearity, 30 (2017), 3821-3852.  doi: 10.1088/1361-6544/aa82ef.  Google Scholar

[20]

F. de la HozT. HmidiJ. Mateu and J. Verdera, Doubly connected $V$-states for the planar Euler equations, SIAM J. Math. Anal., 48 (2016), 1892-1928.  doi: 10.1137/140992801.  Google Scholar

[21]

T. Hmidi and J. Mateu, Bifurcation of rotating patches from Kirchhoff vortices, Discrete Contin. Dyn. Syst., 36 (2016), 5401-5422.  doi: 10.3934/dcds.2016038.  Google Scholar

[22]

T. Hmidi and J. Mateu, Degenerate bifurcation of the rotating patches, Adv. Math., 302 (2016), 799-850.  doi: 10.1016/j.aim.2016.07.022.  Google Scholar

[23]

T. Hmidi and J. Mateu, Existence of corotating and counter-rotating vortex pairs for active scalar equations, Comm. Math. Phys., 350 (2017), 699-747.  doi: 10.1007/s00220-016-2784-7.  Google Scholar

[24]

T. HmidiJ. Mateu and J. Verdera, Boundary regularity of rotating vortex patches, Arch. Ration. Mech. Anal., 209 (2013), 171-208.  doi: 10.1007/s00205-013-0618-8.  Google Scholar

[25]

T. HmidiJ. Mateu and J. Verdera, On rotating doubly connected vortices, J. Differential Equations, 258 (2015), 1395-1429.  doi: 10.1016/j.jde.2014.10.021.  Google Scholar

[26]

G. Keady, Asymptotic estimates for symmetric vortex streets, J. Austral. Math. Soc. Ser. B, 26 (1985), 487-502.  doi: 10.1017/S0334270000004677.  Google Scholar

[27]

G. Kirchhoff, Vorlesungen uber Mathematische Physik, Leipzig, 1874. Google Scholar

[28]

P. K. Newton, The $N$-Vortex Problem, Analytical techniques. Applied Mathematical Sciences, 145. Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4684-9290-3.  Google Scholar

[29]

J. Norbury, Steady planar vortex pairs in an ideal fluid, Comm. Pure Appl. Math., 28, (1975), 679–700. doi: 10.1002/cpa.3160280602.  Google Scholar

[30]

E. A. Overman II, Steady-state solutions of the Euler equations in two dimensions. II. Local analysis of limiting $V$-states, SIAM J. Appl. Math., 46 (1986), 765-800.  doi: 10.1137/0146049.  Google Scholar

[31]

R. T. Pierrehumbert, A family of steady, translating vortex pairs with distributed vorticity, Journal of Fluid Mechanics, 99 (1980), 129-144.  doi: 10.1017/S0022112080000559.  Google Scholar

[32]

C. Renault, Relative equilibria with holes for the surface quasi-geostrophic equations, J. Differential Equations, 263 (2017), 567-614.  doi: 10.1016/j.jde.2017.02.050.  Google Scholar

[33] P. G. Saffman, Vortex dynamics. Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge University Press, New York, 1992.   Google Scholar
[34]

P. G. Saffman and R. Szeto, Equilibrium shapes of a pair of equal uniform vortices, Phys. Fluids, 23 (1980), 2339-2342.  doi: 10.1063/1.862935.  Google Scholar

[35]

B. Turkington, Corotating steady vortex flows with $N$-fold symmety, Nonlinear Anal., 9 (1985), 351-369.  doi: 10.1016/0362-546X(85)90059-8.  Google Scholar

[36]

H. M. WuE. A. Overman II and N. J. Zabusky, Steady-state solutions of the Euler equations in two dimensions: rotating and translating $V$-states with limiting cases I. Numerical algorithms ans results, J. Comput. Phys., 53 (1984), 42-71.  doi: 10.1016/0021-9991(84)90051-2.  Google Scholar

[37]

V. I. Yudovič, Non-stationnary flows of an ideal incompressible fluid, Ž. Vyčisl. Mat i Mat. Fiz., 3 (1963), 1032–1066.  Google Scholar

[1]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[2]

Yuxi Zheng. Absorption of characteristics by sonic curve of the two-dimensional Euler equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 605-616. doi: 10.3934/dcds.2009.23.605

[3]

Bahaaeldin Abdalla, Thabet Abdeljawad. Oscillation criteria for kernel function dependent fractional dynamic equations. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020443

[4]

Yue-Jun Peng, Shu Wang. Asymptotic expansions in two-fluid compressible Euler-Maxwell equations with small parameters. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 415-433. doi: 10.3934/dcds.2009.23.415

[5]

Qiwei Wu, Liping Luan. Large-time behavior of solutions to unipolar Euler-Poisson equations with time-dependent damping. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021003

[6]

Yueh-Cheng Kuo, Huey-Er Lin, Shih-Feng Shieh. Asymptotic dynamics of hermitian Riccati difference equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020365

[7]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[8]

Thierry Horsin, Mohamed Ali Jendoubi. On the convergence to equilibria of a sequence defined by an implicit scheme. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020465

[9]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[10]

Qing-Hu Hou, Yarong Wei. Telescoping method, summation formulas, and inversion pairs. Electronic Research Archive, , () : -. doi: 10.3934/era.2021007

[11]

Shao-Xia Qiao, Li-Jun Du. Propagation dynamics of nonlocal dispersal equations with inhomogeneous bistable nonlinearity. Electronic Research Archive, , () : -. doi: 10.3934/era.2020116

[12]

Eric Foxall. Boundary dynamics of the replicator equations for neutral models of cyclic dominance. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1061-1082. doi: 10.3934/dcdsb.2020153

[13]

Xin-Guang Yang, Rong-Nian Wang, Xingjie Yan, Alain Miranville. Dynamics of the 2D Navier-Stokes equations with sublinear operators in Lipschitz-like domains. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020408

[14]

Kaixuan Zhu, Ji Li, Yongqin Xie, Mingji Zhang. Dynamics of non-autonomous fractional reaction-diffusion equations on $ \mathbb{R}^{N} $ driven by multiplicative noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020376

[15]

Yifan Chen, Thomas Y. Hou. Function approximation via the subsampled Poincaré inequality. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 169-199. doi: 10.3934/dcds.2020296

[16]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020395

[17]

Qing Li, Yaping Wu. Existence and instability of some nontrivial steady states for the SKT competition model with large cross diffusion. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3657-3682. doi: 10.3934/dcds.2020051

[18]

Gui-Qiang Chen, Beixiang Fang. Stability of transonic shock-fronts in three-dimensional conical steady potential flow past a perturbed cone. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 85-114. doi: 10.3934/dcds.2009.23.85

[19]

Liping Tang, Ying Gao. Some properties of nonconvex oriented distance function and applications to vector optimization problems. Journal of Industrial & Management Optimization, 2021, 17 (1) : 485-500. doi: 10.3934/jimo.2020117

[20]

Raimund Bürger, Christophe Chalons, Rafael Ordoñez, Luis Miguel Villada. A multiclass Lighthill-Whitham-Richards traffic model with a discontinuous velocity function. Networks & Heterogeneous Media, 2021  doi: 10.3934/nhm.2021004

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (47)
  • HTML views (137)
  • Cited by (0)

Other articles
by authors

[Back to Top]